Thunderstorm Wind, Polk
- When
- September 4, 11:35 PM CST to 11:40 PM CST
- Where
- Polk County, Mallory
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.880, -96.920
MNDOT Station MN060 in East Grand Forks reports a 64 mph gust.
A bowing line of thunderstorms traversed across ND into NW MN during the late night hours of September 4th - early morning September 5th. High winds and wind damage were the main impacts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A bowing line of thunderstorms traversed across ND into NW MN during the late night hours of September 4th - early morning September 5th. High winds and wind damage were the main impacts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:30 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1130 PM CDT Mon Sep 4 2023 .UPDATE... Issued at 1130 PM CDT Mon Sep 4 2023 A new Severe Thunderstorm Watch continues for a good portion of the FA through 3 am. So far, it appears the HRRR runs taking the first bowing thunderstorm segment up through the Devils Lake region turned out well. The few runs taking it through Grand Forks (instead of Devils Lake) may be a bit too far east. However, there could still be additional development on the south end of the line that could affect the Grand Forks area. Most likely it should just brush Grand Forks and track up into the northern Red River Valley. If the CAM timing is correct, it should exit into southern Manitoba by 3 am, which is the end time of the watch. There is still good 0-3/0-6km shear, DCAPE, and a nice MCV (moving into southwest Benson County). The HRRR continues to show some additional storm development after 4-5 am (lifting it northward through the Grand Forks area and northern Valley) and continuing through sunrise. UPDATE Issued at 917 PM CDT Mon Sep 4 2023 A bowing line of thunderstorms just passed through the Bismarck area a bit ago, producing strong wind gusts. This line continues to move to the northeast at 45 mph per the latest Bismarck WFO Severe Thunderstorm Warning. This is not the typical nocturnal event, there is no well defined low level jet and warm advection. There remains good DCAPE, good 0-6km shear, and the 700mb wave. If the line continues to move at its current speed and track, it should reach the Devils Lake region in the next 1-3 hours. There are still a few CAM members that show development occurring all the way eastward into the Grand Forks and northern Red River Valley area. Other members show additional development in the overnight time frame into the central and possibly southern valley as well. So anyway, expect it to get busier now in the next few hours. UPDATE Issued at 639 PM CDT Mon Sep 4 2023 The only real change since the previous update is that a new Severe Thunderstorm Watch has been issued just to the southwest of the FA until 11 pm. Otherwise, temperatures appear to be peaking in the mid 90s in the central and southern Red River Valley, with a few spots seeing dewpoints around or just above 70F. This would ordinarily be quite impressive, but 700mb temperatures are about +12C over this area. A surface cold front appears to be along a Hallock Minnesota to Jamestown North Dakota down toward Mobridge South Dakota. Winds behind this line were generally pretty weak, and there will not be much of an eastward progression to this front this evening with the 500mb flow from southwest to northeast (not pushing it much). The main story for much of the evening will be further west in the watch area. There are a few strong storms around Dickinson, and a warned line of storms approaching the North Dakota border south of Dickinson. Will have plenty of time to watch these storms as they lift north-northeast this evening. If they hold together, they would likely approach the Devils Lake region by 10-11 pm or so. && .SHORT TERM...(This evening through Tuesday night) Issued at 256 PM CDT Mon Sep 4 2023 Key Messages: - There is a high chance for scattered thunderstorms to move into the area from the southwest this evening after 8 PM CDT. There is up to a 15% chance a few of these may be severe, bringing damaging wind gusts to 60 mph and perhaps some small hail. - Hot, dry, and windy conditions will contribute to near critical fire weather conditions within west-central Minnesota this afternoon before 7 PM. - Most locations will experience a wet, windy, and markedly cooler day on Tuesday as a low pressure system moves through the area. While low in confidence, thunderstorms just ahead of the system may be strong to severe within portions of west-central Minnesota and north-central Minnesota should warm and moist conditions linger within these areas by mid afternoon. - The chance for hazardous heat of at least 100 F heat indices is low, around 10%, within the southern Red River Valley. - Smoke returns Tuesday, lingering into Wednesday. Discussion: Currently aloft, southwest flow exists with shortwave ridging over the Dakotas and Minnesota just downstream of an incoming mid and upper level shortwave trough centered over WY/MT. Some lingering high based light rain showers will linger over our area this afternoon. Despite the linger rain showers and associated clouds, temperatures are on their way into the 90s. At the surface, a stationary boundary is draped across eastern North Dakota, with gusty south-southwest winds being observed. Locally drier air within central Minnesota is eeking its way into west- central Minnesota where hot, dry, and windy conditions drive near critical fire weather conditions this afternoon. Closer to the boundary, relatively higher moisture content is pooling where dew points range reside in the 60s. This is contributing to a destabilizing air mass as temperatures continue to climb into the 90s, beneath relatively steep lapse rates aloft ahead of the shortwave trough. However very warm temperatures aloft are also capping the environment, and will likely do so through the afternoon. Currently within northeast WY and western SD closer to the trough, thunderstorms have already developed moving northeast. This is anticipated to continue its course northeast as the destabilized air mass will likely not change much by this evening. Tracking its current progress, this is anticipated to reach into eastern North Dakota around 9p-12a. Effective shear of 30-50 kt, pointed toward the northeast parallel to the boundary should help continue the movement of one or more clusters of storms. This also is in a favorable direction of potential UDCZ orientation of the clusters. This would bring wind potential to the forefront of hazards this evening. Currently, eastern North Dakota holds better chances for seeing this compared to Minnesota, although a few instances of strong thunderstorms can be expected late overnight tonight into early Sunday. As the trough continues to move into the Dakotas, additionally showers and thunderstorms are expected across the area Sunday. Should the attendant low pressure be slow to move out of the area, the warm and moist air mass ahead of the boundary would linger into west-central and north- central Minnesota. If this occurs during the afternoon, there is around a 10% chance thunderstorms would develop, of which would be strong to severe. Hazards associated with this potential would mainly be gusty winds and hail, although there is a small chance a brief tornado could occur given the potential for storms to develop within relatively moist low levels and attach to a vorticity rich boundary. Lastly, gusty winds up to 40 mph develop behind the departing low pressure system, along with markedly cooler temperatures and rain showers. Smoke is forecast to re-enter the area Tuesday, lasting into Wednesday as well. An Air Quality Alert has been issued for this potential. .LONG TERM...(Wednesday through Monday) Issued at 256 PM CDT Mon Sep 4 2023 Wednesday, a much cooler and drier air mass overtakes the area with full effects of the CAA behind the front keeping highs likely not climbing out the 60s except in the southern valley where low 70s are possible. Even through the weekend there wont be much change in temps as zonal flow aloft brings a modulation in highs as the 60s to 70s stick around, for better or worse. Within the zonal flow a few transient shortwaves could progress through the area but confidence on timing and locations of these waves is low. Our first real shot of fall weather is certainly in sight for the later half of the week into the weekend. The overall pattern composed of quasi-zonal and limited moisture return means near to below normal temperatures are expected, with very low chance below 10% for widespread hazardous weather through Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1130 PM CDT Mon Sep 4 2023 Tried to adjust the 00z set of TAFs to match the ongoing convection and show a potential period of early morning storms (late night through Tuesday morning sunrise). The current bowing segment is tracking through KDVL now, and it should track up through the northern Valley by 2-3 am. This activity may brush KGFK/KTVF, but the brunt of it should stay at KDVL. There may be additional storms tracking through the central and northern Valley by 4-5 am through sunrise. Then additional showers and storms should form mainly along and east of the Valley Tuesday. The next thing is that MVFR ceilings are anticipated late tonight into Tuesday, along with gusty north winds. Lower visibilities from haze and smoke are also possible behind the front on Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...CJ LONG TERM...CJ/TT AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 251 PM CDT Mon Sep 4 2023 MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-052000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 251 PM CDT Mon Sep 4 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are possible later this evening and into the overnight hours. Main impacts will be quarter size hail, lightning, and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Air qualities are expected to degrade Tuesday, with smoke mixing down to the surface. Sensitive groups maybe impacted from the smoke. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-027-028-030>032-040-052000- Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail- Wadena-Grant- 251 PM CDT Mon Sep 4 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are possible over parts of west central Minnesota this afternoon. Isolated to scattered severe thunderstorms are possible later this evening and into the overnight hours. Main impacts will be quarter size hail, lightning, and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Air qualities are expected to degrade Tuesday, with smoke mixing down to the surface. Sensitive groups maybe impacted from the smoke. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
7 thunderstorm wind. Local standard time, as filed.
MNDOT Station MN060 in East Grand Forks reports a 64 mph gust.
Public reports 2 large trees uprooted in Tabor. Wind gust estimated.
AWOS station at Crookston Airport reports a 59 mph gust.
Public reports large tree uprooted in Warren. Wind gust estimated.
MNDOT Station MN168 Warren reports a 79 mph gust.
Estimated wind gust near Florian, MN.
MNDOT station MN169 at Karlstad reports a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133139, 1133132, 1133143, 1133134, 1133144, 1133147, 1133148.